Acute abrin poisoning treated with continuous renal replacement therapy and hemoperfusion successfully: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Abrin is a highly toxic protein obtained from the seeds of Abrus precatorius, but poisoning due to ingestion of A precatorius is extremely rare in China.

Patient concerns:

A 16-year-old girl, perfectly healthy before, was admitted to the department of gastroenterology owing to intentional ingestion of 10 crushed A precatorius seeds, with multiple episodes of somnolent and anxious mental status, vomiting, abdominal pain, diarrhea, hematochezia, and hematuria.

Diagnosis:

Acute abrin poisoning.

Interventions:

We immediately took effective measures including gastric lavage, purgation, gastric acid suppression by proton pump inhibitor (PPI), liver protection, hemostasis, blood volume and electrolytes resuscitation, continuous renal replacement therapy (CRRT), and hemoperfusion (HP).

Outcomes:

Her unwell mental status was improved to the point at which she became conscious and relaxed. The symptoms of vomiting, abdominal pain, diarrhea, hematochezia, and hematuria disappeared gradually. The girl eventually made an excellent recovery with no complications at her 3-month follow-up.

Lessons:

The combination of CRRT and HP is an efficient measure in the treatment of abrin poisoning for which there is no specific antidote. This is the first reported case of an abrin poisoning patient successfully treated by CRRT plus HP. Our experience will be useful to other physicians in managing patients of acute abrin poisoning in the future.

Related Topics

    loading  Loading Related Articles